Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Honolulu, HI

September 30, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 30, 2013, 10:28 PM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2013, 10:28 PM HST (08:28 UTC)
Expired
Oct 1, 2013, 2:55 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 22 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WGHW50 PHFO 010828
FFWHFO
HIC007-011130-
/O.NEW.PHFO.FF.W.0048.131001T0828Z-131001T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1028 PM HST MON SEP 30 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 130 AM HST

* AT 1018 PM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE   
  IN WATER LEVEL FROM HEAVY RAIN 7 MILES SOUTH OF HANALEI...OR   
  ABOUT 13 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN MOVED 
  DOWNSTREAM ALONG WITH THE CREST OF FLOOD WATER. OTHER HEAVY 
  SHOWERS DEVELOPED ELSEWHERE ON THE ISLAND...PUTTING MOST LOW-LYING 
  AREAS AT RISK.

* THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE 
  HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT 
  FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER 
GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15966 2222 15929 2187 15927 2186 15959
      2203 15984

$$
3 follow-up statements
701 
WGHW50 PHFO 011056
FFWHFO
HIC007-011430-
/O.EXT.PHFO.FF.W.0048.000000T0000Z-131001T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1256 AM HST TUE OCT 1 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 430 AM HST

* AT 1255 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE COAST NEAR 
  LIHUE AIRPORT. THE OBSERVER THERE REPORTED A THUNDERSTORM DROPPING 
  ABOUT 2 INCHES OF RAIN OVER THE PAST HOUR. THE AREA OF HEAVY RAIN 
  WAS NEARLY STATIONARY. ALTHOUGH RIVER GAUGES REPORTED LOWERING 
  STREAM FLOW IN THE HANALEI RIVER...THE GROUND OVER MUCH OF THE 
  ISLAND REMAINED SATURATED...AND ADDITIONAL HEAVY RAIN COULD 
  QUICKLY PRODUCE DANGEROUS FLOODING IN ALMOST ANY LOW-LYING AREA OR 
  STREAM BED.

* THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE 
  HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT 
  FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15966 2222 15929 2187 15927 2186 15959
      2203 15984

$$

RYSHKO
792 
WGHW70 PHFO 011203
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
203 AM HST TUE OCT 1 2013

HIC007-011430-
/O.CON.PHFO.FF.W.0048.000000T0000Z-131001T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
203 AM HST TUE OCT 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 430 AM HST...

AT 0115 AM...THE RAIN GAUGE AT WAILUA REPORTED A RAIN RATE OF 2.72 
  INCHES AN HOUR. ALTHOUGH RIVER GAUGES REPORTED LOWERING STREAM  
  FLOW ACROSS MOST OF THE ISLAND...THE GROUND REMAINED SATURATED... 
  AND ADDITIONAL HEAVY RAIN COULD QUICKLY PRODUCE DANGEROUS 
  FLOODING IN ALMOST ANY LOW-LYING AREA OR STREAM BED.

THIS WARNING IS FOR THE ENTIRE ISLAND OF KAUAI. PERSONS NEAR THE 
HANALEI RIVER AND OTHER RIVERS AND STREAMS SHOULD REMAIN VIGILANT 
FOR FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15966 2222 15929 2187 15927 2186 15959
      2203 15984

$$
082 
WGHW70 PHFO 011255
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
255 AM HST TUE OCT 1 2013

HIC007-011301-
/O.CAN.PHFO.FF.W.0048.000000T0000Z-131001T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
255 AM HST TUE OCT 1 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAUGES SHOWED THAT THE HEAVY RAINS HAVE ENDED 
FOR NOW. THUS THE FLASH FLOOD WARNING IS CANCELLED.

ALTHOUGH HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL 
OCCURRING...AND STREAMS MAY REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ISLANDS OF KAUAI 
COUNTY AND OAHU UNTIL 6 PM THIS AFTERNOON. ALSO...DAYTIME HEATING 
LATER TODAY WILL RENEW THE RISK OF HEAVY SHOWERS AND 
THUNDERSTORMS.

LAT...LON 2228 15966 2222 15929 2187 15927 2186 15959
      2203 15984

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 8:30 PM HST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 30, 8:30 PM HST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON SEP 30 2013

.SYNOPSIS...
A COLD LOW IN THE MIDDLE ATMOSPHERE WILL DESTABILIZE THE ATMOSPHERE
OVER THE NORTHWEST END OF THE STATE TONIGHT AND TUESDAY. HEAVY RAIN
AND THUNDERSTORMS WILL BE POSSIBLE...BUT PROBABLY NOT WIDESPREAD...
MOSTLY FROM OAHU NORTH. LIGHT WINDS AND MUGGY CONDITIONS WILL
ENCOURAGE BUILDUPS EACH AFTERNOON AT LEAST THROUGH MID-WEEK...AND
TRUE TRADE WINDS ARE NOT EXPECTED TO RETURN UNTIL THE WEEKEND.

&&

.DISCUSSION...
A COMPACT BUT POWERFUL MID-LEVEL LOW SHOWED UP CLEARLY NORTH OF
KAUAI IN BOTH VISIBLE-LIGHT AND INFRARED IMAGES. VIGOROUS
THUNDERSTORMS PERSISTED ALONG THE SOUTH EDGE OF THE SEMICIRCULAR
CLOUD FEATURE SURROUNDING THE LOW CENTER. HOWEVER...THE COLD POOL
ASSOCIATED WITH THE LOW WAS BROAD ENOUGH TO DESTABILIZE THE AIR MASS
FURTHER AFIELD...PRODUCING THUNDERSTORMS OVER OAHU EARLIER TODAY.
WITH SOLAR HEATING ABSENT...LAPSE RATES OVER LAND SHOULD RELAX
ENOUGH TO LIMIT DEEP CONVECTION SOUTH OF THE KAUAI CHANNEL
OVERNIGHT...BUT THE RISK WILL NOT GO AWAY COMPLETELY UNTIL THE LOW
ITSELF DOES BY AROUND WEDNESDAY. SATELLITE IMAGES SHOWED LOW- TO
MID-LEVEL CLOUD COVER...AND CORRESPONDING PRECIPITABLE WATER...
MOVING NORTH TOWARD THE BIG ISLAND FROM THE DEEP TROPICS. OVER
KAUAI...RAINFALL DROPPED OFF THROUGH THE PAST FEW HOURS...BUT WITH
THUNDERSTORMS STILL FORMING WITHIN SIGHT OF THE NORTH SHORE...
CONTINUED VIGILANCE WILL BE NEEDED OVERNIGHT.

GUIDANCE AGREED IN PREDICTING THE LOW TO OPEN OUT AND MERGE INTO A
LARGER TROUGH AS IT MOVES NORTHWEST THROUGH THE NEXT 24 TO 36 HOURS.
ALTHOUGH THIS TIME FRAME SEEMED A LITTLE QUICK FOR A CUT-OFF LOW...
THE PATH OF THE LOW OVER THE PAST COUPLE OF DAYS SUPPORTED THE MODEL
PROJECTIONS.

IN TERMS OF WIND THROUGH MID-WEEK...THE SUBTROPICAL LOW AT THE
SURFACE TO THE NORTH WILL WEAKEN AS A FRONT ENCROACHES FROM THE
NORTHWEST. THE RESULTING SLACK PREVAILING WINDS OVER THE STATE WILL
ENCOURAGE DIURNAL CIRCULATIONS. TOGETHER WITH THE LINGERING MOIST
AIR MASS...SEA BREEZES MAY KEEP PRODUCING SUBSTANTIAL SHOWERS EVEN
BEYOND MID-WEEK. THIS ASPECT OF THE FORECAST LIKELY WILL NEED SOME
TUNING OVERNIGHT.

SOLUTIONS PREDICTED A GRADUAL RETURN TO MORE TYPICAL CONDITIONS BY
THE WEEKEND...AS RIDGING RECOVERS BOTH ALOFT AND AT THE SURFACE TO
THE NORTHEAST. IN TURN...THE RETURNING TRADE WINDS WILL SCOUR OUT
THE GREATEST CONCENTRATIONS OF WATER VAPOR. HOWEVER...TRADE WIND
SPEEDS ARE EXPECTED TO REMAIN ON THE LOW SIDE OF AVERAGE AT LEAST
UNTIL EARLY NEXT WEEK.

&&

.MARINE...
WINDS SHOULD REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA
THROUGH THE FORECAST PERIOD.

A NEW NORTH SWELL ARRIVING LATE TUESDAY WILL PRODUCE MODEST SURF
ALONG NORTH-FACING SHORES OF THE ISLANDS WEDNESDAY AND THURSDAY.
THIS SWELL WILL SUBSIDE SLOWLY THURSDAY NIGHT AND FRIDAY. A
NORTH-NORTHWEST SWELL ARRIVING EARLY SATURDAY MORNING WILL PRODUCE
MODEST SURF ALONG MOST NORTH- AND WEST-FACING SHORES OF THE SMALLER
ISLANDS OVER THE WEEKEND.

TRADE-WIND SWELL WILL DIMINISH ALONG WINDWARD SHORES AND REEFS AS
WINDS WEAKEN THROUGH TUESDAY. ELSEWHERE...SMALL SWELLS FROM THE
SOUTHERN HEMISPHERE WILL MAINTAIN SMALL BACKGROUND SURF ALONG
SOUTH-FACING SHORES THIS WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:11 PM HSTAreal Flood AdvisoryHFOHonolulu79 min
Sep 30, 2:11 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 30, 3:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 30, 9:17 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Sep 30, 9:19 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 1, 3:37 AM HSTFlash Flood WarningHFOKauai3 hr
Oct 1, 6:29 AM HSTSpecial Marine WarningHFO61 min

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.